Nausea’s Effect on Oral Health

Nausea’s Effect on Oral Health

Feeling nauseated is never a pleasant experience, but it’s unavoidable in some cases. A stomach bug, eating something that doesn’t agree with you, or another type of virus can all cause nausea. During and after the unpleasant experience, it’s important to know how nausea can impact your oral health, as well as how to take care of your mouth when you’re ill.

Causes of Nausea

A number of things can cause you to feel sick to your stomach. Many pregnant women suffer through periods of nausea and vomiting, especially at the beginning of their pregnancies, which is referred to as morning sickness. Some women have a more severe form of illness called hyperemesis gravidarum, which is characterized by extreme nausea and vomiting, sometimes throughout the entire pregnancy. Another possibility if you’re constantly feeling sick is an ongoing medical issue, such as gallbladder disease, ulcers, or an injury to your head or brain.

Nausea may also come on when you’re in a lot of pain, if you’re feeling very stressed, or if you take certain medications that cause this side effect. Motion sickness and seasickness may also cause you to feel sick to your stomach, although these effects usually go away when you get off the boat or ride, or you remove yourself from the situation causing the sickness.

Some people actually experience nausea when they visit the dentist. This can be caused by the gag reflex being triggered during a procedure or stress from a past experience that wasn’t very good. If you have abscesses in your mouth or other forms of gum disease, the drainage of bacteria into your stomach may be the cause of your nausea.

Vomiting and Oral Health

The bile and acids from your stomach coming through your mouth to be expelled can cause damage to your teeth, gums, and throat. It’s important to take proper care of your mouth, even when you’re not feeling very well. After you vomit, rinse your mouth with water, and then use a mouthwash with fluoride.

Be aware that brushing your teeth immediately after vomiting can cause additional problems. Stomach acid weakens the enamel on your teeth, so brushing them right away can cause the enamel to erode. After you have stopped throwing up, make sure to brush your teeth with toothpaste that contains fluoride.

Frequent vomiting can have a negative effect on your oral health. Issues include dryness, sores, redness of the mouth and tongue, chronic sore throats, and erosion of the enamel that protects your teeth. Erosion increases the risk of decay, causing more cavities and sensitivity of the teeth. Over time, more severe cases of erosion can also change the way your lower and upper teeth come together, and you could end up losing some of your teeth.

Acid Reflux

Acid reflux is a medical condition in which gastric fluid is regurgitated into the esophagus. This condition can cause severe heartburn and discomfort because the fluid is highly acidic. The acids in this fluid can also impact the health of your mouth, so it’s important to treat the problem and care for your oral health at the same time. Acid reflux can be worsened by certain lifestyle choices and habits, such as the use of alcohol or cigarettes, diet, medication use, and eating habits.

When the acid comes through the esophagus and into your mouth, it can cause the enamel to erode. Dental professionals can provide several treatment options for the erosion of the teeth. The first is remineralization, which helps provide long-term protection for the teeth. Other options include the application of topical fluoride and prescribing fluoride rinses for home use.

When you experience reflux, it’s important to avoid brushing your teeth until about 30 minutes after the episode has passed. Brushing too soon can increase the risk of erosion, since the acid will be present in your mouth.

Anti-Nausea Medications

When you suffer from frequent bouts of nausea, your doctor may prescribe you an anti-nausea medication. Some of these medications have side effects that can also impact your oral health. Dry mouth is a common side effect of many drugs, reducing the amount of saliva in your mouth. Not only is this very uncomfortable, but it can also cause your oral tissues to become inflamed and irritated, increasing your risk for gum disease, tooth decay, and infection.

Swelling of the gums is another side effect of some medications, which can cause an increased risk of periodontal disease and bacteria growth. Mouth sores, or ulcers, can be caused by certain drugs. These sores are painful and difficult to treat, but rinsing your mouth out often can help them heal faster.

If nausea is causing your oral health to decline, it’s important to follow up regularly with a dental professional. Regular care and a treatment plan can reverse some of the effects in your mouth and ensure better oral health.

Copyright Protected - Posted January 4, 2019 - Do Not Copy
Share this with your friends ...Share on Facebook
Facebook
129Tweet about this on Twitter
Twitter
Share on LinkedIn
Linkedin
Pin on Pinterest
Pinterest
0Digg this
Digg
Share on Reddit
Reddit
0Email this to someone
email